Jump to content
bubbles

Henssler, 2019, Antidepressant Withdrawal and Rebound Phenomena

Recommended Posts

bubbles

Posting this article because it talks about rebound phenomena of higher relapse or severe relapses after discontinuation.

 

Dtsch Arztebl Int. 2019 May 17;116(20):355-361. doi: 10.3238/arztebl.2019.0355.

Antidepressant Withdrawal and Rebound Phenomena.

Henssler J, Heinz A, Brandt L, Bschor T.

 

Abstract

BACKGROUND:

Antidepressants are among the most commonly prescribed drugs worldwide. They are often discontinued, frequently without the knowledge of the prescribing physician. It is, therefore, important for physicians to be aware of the withdrawal and rebound phenomena that may arise, in order to prevent these phenomena, treat them when necessary, and counsel patients appropriately.

 

METHODS:

This review is based on a comprehensive, structured literature search on antidepressant withdrawal phenomena that we carried out in the CENTRAL, PubMed (Medline), and Embase databases. We classified the relevant publications and reports by their methodological quality.

 

RESULTS:

Out of a total of 2287 hits, there were 40 controlled trials, 38 cohort studies and retrospective analyses, and 271 case reports that met the inclusion criteria. Withdrawal manifestations are usually mild and self-limiting; common ones include dizziness, headache, sleep disturbances, and mood swings. More serious or pro- longed manifestations rarely arise. There is an increased risk with MAO inhibitors, tricyclic antidepressants, venlafaxine, and paroxetine; on the other hand, for agomelatine and fluoxetine, abrupt discontinuation seems to be unproblematic. There is also some evidence of rebound phenomena, i.e., of higher relapse rates or especially severe relapses of depression after the discontinuation of an antidepressant.

 

CONCLUSION:

A robust evidence base now indicates that there can be acute withdrawal phenomena when antidepressants are discontinued. Putative rebound phenomena have not been adequately studied to date. It is recommended that antidepressants should be tapered off over a period of more than four weeks.

 

Full text here: https://www.ncbi.nlm.nih.gov/pmc/articles/PMC6637660/

Share this post


Link to post
Share on other sites
Altostrata

Good work, @bubbles

  • Like 1

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.
Note: Your post will require moderator approval before it will be visible.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...

Important Information

Terms of Use Privacy Policy